From Texas, USA:
My thirteen year old daughter was diagnosed three months ago with Type 1. She takes two injections a day of 70/30. She is doing very well with giving her own injections, except every once in a while, she "hits something hard in there," and she says it really hurts. It always makes her cry, and it upsets her very much. She thinks it is a vein, for some reason. I have no idea. Tendon? Muscle fiber? Bone? How could it be a scar tissue lump so soon? Anyway, it upsets her so much that I then have to give her the injection at some other site.
Even experienced shot givers will occasionally give a shot that hurts a lot. It is virtually impossible to hit a vein or bone in a 13 year old who is injecting at the usual injection sites. It is unlikely she is injecting into muscle or tendon either. Most likely, she just hit a sensitive spot. You can reassure her that she hasn't "harmed" herself, even if the injection hurt or caused some bleeding (the bleeding isn't from a vein, but from some small blood vessels in the skin). There is no danger when this occurs.
You may want to discuss with your child's physician trying the new BD syringes that have a shorter and thinner needle (30 gauge - short). They are available on 30 unit and 50 unit syringes, but not 100 unit syringes. Most people say they really do hurt less.
Original posting 29 Jan 97
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.